Finite element error estimates for Neumann boundary control problems on graded meshes

  • Thomas ApelEmail author
  • Johannes Pfefferer
  • Arnd Rösch


A specific elliptic linear-quadratic optimal control problem with Neumann boundary control is investigated. The control has to fulfil inequality constraints. The domain is assumed to be polygonal with reentrant corners. The asymptotic behaviour of two approaches to compute the optimal control is discussed. In the first the piecewise constant approximations of the optimal control are improved by a postprocessing step. In the second the control is not discretized; instead the first order optimality condition is used to determine an approximation of the optimal control. Although the quality of both approximations is in general affected by corner singularities a convergence order of 3/2 can be proven provided that the mesh is sufficiently graded.


Linear-quadratic elliptic optimal control problem Boundary control A-priori error estimates Mesh grading Postprocessing Variational discretization 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Apel, Th., Sirch, D.: L 2-error estimates for the Dirichlet- and Neumann problem on anisotropic finite element meshes. SPP 1253, Preprint SPP1253-02-05 (2008) Google Scholar
  2. 2.
    Apel, Th., Winkler, G.: Optimal control under reduced regularity. Appl. Numer. Math. 59, 2050–2064 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Apel, Th., Sändig, A., Whiteman, J.: Graded mesh refinement and error estimates for finite element solutions of elliptic boundary value problems in non-smooth domains. Math. Methods Appl. Sci. 19, 63–85 (1996) MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Apel, Th., Rösch, A., Winkler, G.: Optimal control in non-convex domains: a priori discretization error estimates. CALCOLO 44(3), 137–158 (2007) MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Apel, Th., Sirch, D., Winkler, G.: Error estimates for control constrained optimal control problems: discretization with anisotropic finite element meshes. DFG Priority Program 1253, Preprint SPP1253-02-06 (2008) Google Scholar
  6. 6.
    Apel, Th., Rösch, A., Sirch, D.: L -error estimates on graded meshes with application to optimal control. SIAM J. Control Optim. 48(3), 1771–1796 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Arada, N., Casas, E., Tröltzsch, F.: Error estimates for the numerical approximation of a semilinear elliptic control problem. Comput. Optim. Appl. 23(2), 201–229 (2002) MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Babuška, I., Kellogg, R.B., Pitkäranta, J.: Direct and inverse error estimates for finite elements with mesh refinements. Numer. Math. 33, 447–471 (1979) MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Brenner, S.C., Scott, L.R.: The Mathematical Theory of Finite Element Methods, 3rd edn. Texts in Applied Mathematics, vol. 15. Springer, Berlin (2008) zbMATHCrossRefGoogle Scholar
  10. 10.
    Casas, E.: Using piecewise linear functions in the numerical approximation of semilinear elliptic control problems. Adv. Comput. Math. 26, 137–153 (2007) MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Casas, E., Mateos, M.: Error estimates for the numerical approximation of Neumann control problems. Comput. Optim. Appl. 39(3), 265–295 (2008) MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Casas, E., Tröltzsch, F.: Error estimates for linear-quadratic elliptic control problems. In: Barbu, V., et al. (eds.) Analysis and Optimization of Differential Systems, pp. 89–100. Kluwer Academic, Boston (2003) Google Scholar
  13. 13.
    Casas, E., Mateos, M., Tröltzsch, F.: Error estimates for the numerical approximation of boundary semilinear elliptic control problems. Comput. Optim. Appl. 31(2), 193–219 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Ciarlet, P.G.: Basic error estimates for elliptic problems. Handb. Numer. Anal. 2, 17–351 (1991) CrossRefGoogle Scholar
  15. 15.
    Dauge, M.: Elliptic Boundary Value Problems on Corner Domains—Smoothness and Asymptotics of Solutions. Lecture Notes in Mathematics, vol. 1341. Springer, Berlin (1988). Smoothness and asymptotics of solutions zbMATHGoogle Scholar
  16. 16.
    Dupont, T., Scott, R.: Polynomial approximation of functions in Sobolev spaces. Mathematics of Computation 34(150), 441–463 (1980) MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Falk, M.: Approximation of a class of optimal control problems with order of convergence estimates. J. Math. Anal. Appl. 44, 28–47 (1973) MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Geveci, T.: On the approximation of the solution of an optimal control problem governed by an elliptic equation. RAIRO. Anal. Numér. 13, 313–328 (1979) MathSciNetzbMATHGoogle Scholar
  19. 19.
    Grisvard, P.: Elliptic Problems in Nonsmooth Domains. Pitman, Boston (1985) zbMATHGoogle Scholar
  20. 20.
    Hinze, M.: A variational discretization concept in control constrained optimization: the linear-quadratic case. Comput. Optim. Appl. 30(1), 45–61 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Hinze, M., Matthes, U.: A note on variational discretization of elliptic Neumann boundary control. Control Cybern. 38, 577–591 (2009) MathSciNetGoogle Scholar
  22. 22.
    John, V., Matthies, G.: MoonNMD—a program package based on mapped finite element methods. Comput. Vis. Sci. 6, 163–169 (2004) MathSciNetzbMATHGoogle Scholar
  23. 23.
    Kozlov, V.A., Maz’ya, V.G., Roßmann, J.: Elliptic Boundary Value Problems in Domains with Point Singularities. American Mathematical Society, Providence (1997) zbMATHGoogle Scholar
  24. 24.
    Malanowski, K.: Convergence of approximations vs. regularity of solutions for convex, control-constrained optimal-control problems. Appl. Math. Optim. 8, 69–95 (1982) MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Mateos, M., Rösch, A.: On saturation effects in the Neumann boundary control of elliptic optimal control problems. Comput. Optim. Appl. 49, 359–378 (2011) MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Meyer, C., Rösch, A.: L -estimates for approximated optimal control problems. SIAM J. Control Optim. 44, 1636–1649 (2005) MathSciNetCrossRefGoogle Scholar
  27. 27.
    Meyer, C., Rösch, A.: Superconvergence properties of optimal control problems. SIAM J. Control Optim. 43(3), 970–985 (2005) CrossRefGoogle Scholar
  28. 28.
    Oganesyan, L.A., Rukhovets, L.A., Rivkind, V.Ya.: Variational-Difference Methods for Solving Elliptic Equations, Part II. Differential Equations and Their Applications, vol. 8. Izd. Akad. Nauk Lit. SSR, Vilnius (1974) Google Scholar
  29. 29.
    Raugel, G.: Résolution numéique de problèmes elliptiques dans des domaines avec coins. PhD thesis, Université Rennes, France (1978) Google Scholar
  30. 30.
    Rösch, A.: Error estimates for parabolic optimal control problems with control constraints. Z. Anal. Anwend. 23, 353–376 (2004) zbMATHCrossRefGoogle Scholar
  31. 31.
    Rösch, A.: Error estimates for linear-quadratic control problems with control constraints. Optim. Methods Softw. 21(1), 121–134 (2006) MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Roßmann, J.: Gewichtete Sobolev-Slobodetskij-Räume und Anwendungen auf elliptische Randwertprobleme in Gebieten mit Kanten. Habilitationsschrift, Universität Rostock (1988) Google Scholar
  33. 33.
    Wloka, J.: Partielle Differentialgleichungen. Teubner, Leipzig (1982) zbMATHGoogle Scholar
  34. 34.
    Zaionchkovskii, V., Solonnikov, V.A.: Neumann problem for second-order elliptic equations in domains with edges on the boundary. J. Math. Sci. 27(2), 2561–2586 (1984) CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Universität der Bundeswehr MünchenNeubibergGermany
  2. 2.Universität Duisburg-EssenDuisburgGermany

Personalised recommendations